Alert archive / Colorado / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at May 21, 2009, 3:32 PM MDT for Las Animas County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2009, 3:32 PM MDT (21:32 UTC)
- Expired
- May 21, 2009, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 4:55 PM MDT | FLOOD | 11 N Trinidad, CO | I-25 FRONTAGE ROADS FLOODED...LAS ANIMAS COUNTY ROAD 42 FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1659 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KPUB 212132
FFWPUB
COC071-220030-
/O.NEW.KPUB.FF.W.0001.090521T2132Z-090522T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
332 PM MDT THU MAY 21 2009
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
* UNTIL 630 PM MDT
* AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGUILAR
AND INTERSTATE 25 FROM MILE MARKER 19 TO MILE MARKER 27.
DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF OF TO 3 TO 4 INCHES
HAVE OCCURRED FROM JUST SOUTH OF AGUILAR...TO LUDLOW...TO 7 MILES
NORTH OF TRINIDAD. ADDITIONAL RAINFALL OF UP TO 1 INCH IS EXPECTED
IN THAT AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF YOU DRIVE INTO
WATER THAT IS TOO DEEP...BACK UP. IF YOU ENCOUNTER A ROAD BARRIER IN
FRONT OF WATER ON THE ROAD...TURN AROUND...DONT DROWN.
&&
LAT...LON 3739 10475 3741 10466 3745 10444 3740 10440
3725 10441 3728 10470
$$2 follow-up statements
000
WGUS75 KPUB 212237
FFSPUB
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
437 PM MDT THU MAY 21 2009
COC071-220030-
/O.CON.KPUB.FF.W.0001.000000T0000Z-090522T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAS ANIMAS CO-
437 PM MDT THU MAY 21 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MDT FOR WEST
CENTRAL LAS ANIMAS COUNTY...
AT 429 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING NEAR AQUILAR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AGUILAR.
DOPPLER RADAR ESTIMATES THAT RAIN TOTALS OF UP TO 4 INCHES HAVE
OCCURRED ALONG INTERSTATE 25 JUST SOUTH OF AQUILAR...AND ADDITIONAL
RAINFALL OF 1 TO 2 INCHES IS EXPECTED IN THAT AREA.
LOCAL LAW ENFORCEMENT REPORTS WATER RUNNING OVER THE SOUTHBOUND EXIT
RAMP AT MILE MARKER 27 ALONG INTERSTATE 25. ALSO...WIDESPREAD
STANDING WATER HAS BEEN REPORTED ALONG INTERSTATE 25 BETWEEN
TRINIDAD AND AQUILAR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO HIGHER GROUND
IMMEDIATELY. PEOPLE ALONG CREEKS AND DRAINAGE AREAS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO
CROSS SWIFTLY FLOWING WATER OR STILL WATER OF UNKNOWN DEPTH ON FOOT
OR BY VEHICLE. AS LITTLE AS 6 INCHES OF WATER MAY CAUSE YOU TO LOSE
CONTROL OF YOUR VEHICLE...AND 2 FEET OF RUSHING WATER CAN CARRY AWAY
MOST VEHICLES...INCLUDING SUVS AND PICKUPS. NEARLY HALF OF ALL FLOOD
FATALITIES ARE VEHICLE RELATED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN
IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF YOU DRIVE INTO
WATER THAT IS TOO DEEP...BACK UP. IF YOU ENCOUNTER A ROAD BARRIER IN
FRONT OF WATER ON THE ROAD...TURN AROUND...DONT DROWN.
&&
LAT...LON 3739 10475 3741 10466 3745 10444 3740 10440
3725 10441 3728 10470
$$000
WGUS75 KPUB 220029
FFSPUB
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
629 PM MDT THU MAY 21 2009
COC071-220038-
/O.EXP.KPUB.FF.W.0001.000000T0000Z-090522T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LAS ANIMAS CO-
629 PM MDT THU MAY 21 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT FOR WEST CENTRAL
LAS ANIMAS COUNTY...
ONLY LIGHT RAINFALL WAS OCCURRING OVER WEST CENTRAL LAS ANIMAS
COUNTY...WITH ANY ADDITIONAL RAINFALL AMOUNT EXPECTED TO REMAIN
BELOW A TENTH OF AN INCH.
LAT...LON 3739 10475 3741 10466 3745 10444 3740 10440
3725 10441 3728 10470
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:17 PM MDT, 15 minutes earlier.
Area forecast discussion, May 21, 3:17 PM MDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 317 PM MDT THU MAY 21 2009 .SHORT TERM... (TONIGHT AND FRIDAY) A COUPLE STRONG TO SEVERE STORMS DEVELOPED ALONG THE SRN I-25 CORRIDOR THIS AFTERNOON. THE STORMS TODAY ARE VERY SLOW MOVING AND ARE PRODUCING HEAVY RAIN...SO WITH THE STRONGER STORMS THIS AFTERNOON AND THIS EVENING...FLASH FLOODING WILL CONTINUE TO BE A THREAT. SHOULD SEE SOME DIURNAL DECREASE IN THE COVERAGE OF PCPN LATER THIS EVENING...BUT WL STILL KEEP SOME SCT POPS OVR THE MTS AND ISOLD ELSEWHERE. FORECAST SOUNDINGS ALONG THE I-25 CORRIDOR SHOW A SATURATED LAYER IN THE LOWER LEVELS LATE TONIGHT AND EARLY FRI SO SHOULD SEE A LOT OF LOW CLOUDS DEVELOP...ALONG WITH AREAS OF FOG. AN UPR LOW WL REMAIN OVR AZ TONIGHT AND FRIDAY...WITH MSTR CONTINUING TO STREAM UP OVR THE FORECAST AREA FROM THE SOUTH AND PRECIPITABLE WATER VALUES OVR 200 PERCENT OF NORMAL FROM THE I-25 CORRIDOR AND WESTWARD...AND BETWEEN 100 AND AROUND 130 PERCENT OF NORMAL OVER THE SOUTHEAST PLAINS. WITH THE MOIST ATMOSPHERE OVR THE AREA STILL ON FRI WL AGAIN SEE PCPN COVERAGE INCREASE IN THE AFTERNOON HRS. IT LOOKS LIKE THE MOST UNSTABLE AREAS FRIDAY AFTERNOON WL BE ALONG THE I-25 CORRIDOR AND SE MTS WHERE LAPSE RATES WILL BE 7-8 C/KM AND CAPE VALUES WILL BE 400-600 J/KG. WL KEEP SCT POPS AND HIGHER FROM THE I-25 CORRIDOR...BUT IT LOOKS LIKE THE FAR SE PLAINS WL BE A LITTLE MORE STABLE AND BOTH THE NAM AND GFS SHOW LITTLE PCPN SO WL DECREASE POPS SOME. GUIDANCE TEMPS FOR FRI ARE IN GOOD AGREEMENT WITH HIGHS IN THE 70S TO AROUND 80 OVR MOST OF THE SE PLAINS...WL INCREASE MAX TEMPS JUST A LITTLE...AS IT LOOKS LIKE THERE WL PROBABLY BE A LITTLE MORE SUN TOMORROW IN THIS AREA. .LONG TERM... (FRIDAY NIGHT-THURSDAY) FRIDAY NIGHT-SUNDAY...UNSETTLED WEATHER PATTERN TO CONTINUE WITH MINOR EMBEDDED WAVES (BEST SEEN IN H30-H20 LAYER POT VORT) MOVING THROUGH THE WEAK AND MOIST SOUTH TO SOUTHWEST FLOW ALOFT THROUGH THE DAY SUNDAY. MODELS CONTINUE TO INDICATE BEST INSTABILITY ACROSS THE HIGHER TERRAIN AND HAVE KEPT BEST POPS ACROSS THE MTS THROUGH THE PERIOD. SOUNDINGS INDICATING A MORE STABLE ATMOSPHERE ACROSS THE FAR EASTERN PLAINS FRIDAY EVENING WITH BETTER CHANCES OF SEEING DEEP MOIST CONVECTION SATURDAY AND SUNDAY WITH ADDED UVV ASSOCIATED WITH MINOR EMBEDDED WAVES. MODELS ALSO CONTINUE INDICATE ABUNDANT AVAILABLE MOISTURE AND ALONG WITH WEAK FLOW ALOFT...STORMS WILL HAVE THE POTENTIAL TO PRODUCE MODERATE TO LOCALLY HEAVY RAINFALL THROUGH THE WEEKEND. WITH THE WEAK FLOW ALOFT...ORGANIZED SEVERAL WEATHER DOES NOT LOOK PROMISING...THOUGH WITH DECENT LOW LEVEL MOISTURE IN PLACE...CANT RULE OUT AN ISOLATED SEVERE STORM THROUGH THE WEEKEND. SUNDAY NIGHT-THURSDAY...A SLIGHT DECREASE IN AVAILABLE MOISTURE PROGGED AS FLOW ALOFT BECOMES MORE WESTERLY SUNDAY NIGHT AND MONDAY WITH A WEAK UPPER TROUGH AND ASSOCIATED COLD FRONT MOVING ACROSS THE NORTHERN TIER. MODELS INDICATING PRE FRONTAL TROUGH ACROSS THE EASTERN PLAINS ON MONDAY AFTERNOON AND TRY AND SCOUR DRY LINE INTO WESTERN KANSAS. NORTHERN TIER WAVE CONTINUES ACROSS THE NORTHERN HIGH PLAINS MONDAY NIGHT WITH BACKDOOR COLD FRONT MOVING ACROSS EASTERN COLORADO TUESDAY MORNING. WITH ENOUGH RESIDUAL MOISTURE AND LATE MAY SOLAR HEATING...HAVE KEPT ISOLATED TO SCATTERED MAINLY DIURNAL SHOWERS AND THUNDERSTORMS ACROSS THE HIGHER TERRAIN AND HIGH VALLEYS THROUGH THE PERIOD. HAVE GONE WITH ISOLATED TO SCATTERED POPS ACROSS THE EASTERN PLAINS SUNDAY NIGHT THROUGH TUESDAY WITH UNCERTAINTY ON TIMING OF BOUNDARY ACROSS THE PLAINS. THE PLAINS SHOULD BE TOO STABLE TUESDAY NIGHT AND WEDNESDAY BEHIND FRONT WITH CHANCES OF DEEP MOIST CONVECTION RETURNING ON THURSDAY. -MW && .AVIATION... SCATTERED SHOWERS AND ISOLD TSTMS WILL BE POSSIBLE THIS EVENING AT THE THREE TAF SITES. THE LATER TONIGHT ISOLD SHOWERS WL BE POSSIBLE...WITH IFR CIGS LIKELY AT KCOS AFTER MIDNIGHT...AND PROBABLY MVFR CIGS AT KPUB AND KALS. THE LOW CIGS WL LIKELY CONTINUE THROUGH ABOUT 14Z OR 15Z...WITH VFR CONDITIONS THEREAFTER. HOWEVER...FRI AFTERNOON MVFR CIGS COULD AGAIN OCCUR IN SHOWERS AND TSTMS. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 28/23
Hazardous weather outlook, May 21, 6:37 AM MDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 637 AM MDT THU MAY 21 2009 COZ058>089-093>099-221245- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 637 AM MDT THU MAY 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL BE FOUND FROM THE I-25 CORRIDOR WESTWARD DURING THE AFTERNOON...WITH GENERALLY LESS ACTIVITY OUT EAST ACROSS THE PLAINS. THE PRIMARY THREATS FROM STORMS TODAY WILL BE HEAVY RAINFALL...WIND GUSTS TO AROUND 40 MPH...LOCAL PEA SIZE HAIL...AND LIGHTNING. TONIGHT...SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE MOUNTAINS...HIGH VALLEYS...AND ADJACENT PLAINS DURING THE EVENING HOURS...AND THEN DIE DOWN AROUND MIDNIGHT. THE PRIMARY THREATS WILL REMAIN THE SAME AS DURING THE AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MILD AND RELATIVELY MOIST METEOROLOGICAL PATTERN WILL ALLOW ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TO CONTINUE ACROSS SOUTHERN COLORADO THROUGH THE PERIOD. THE PRIMARY METEOROLOGICAL THREATS FROM STORMS ON THESE DAYS WILL BE LIGHTNING...GUSTY WINDS...HEAVY RAIN AND POSSIBLY SOME SMALL STREAM FLOODING. IN ADDITION...ONE OR TWO STORMS COULD BE SEVERE ON ANY GIVEN DAY(ESPECIALLY FROM MONDAY INTO NEXT WEDNESDAY)...WHICH WILL BE CAPABLE OF PRODUCING WIND GUSTS AROUND 60 MPH AND HAIL AROUND 1 INCH IN DIAMETER. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 12 PM MDT THIS AFTERNOON OVER THE MOUNTAINS...HIGH VALLEYS...AND I-25 CORRIDOR.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:37 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 2 hr |
| May 21, 1:53 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 67 min |
| May 21, 1:56 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 33 min |
| May 21, 3:44 PM MDT | Flash Flood Warning | PUB | Las Animas | 3 hr |
| May 21, 4:10 PM MDT | Areal Flood Advisory | PUB | Huerfano, Las Animas | 3 hr |
Nearby
Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.